Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Reaction to Vancomycin

05/17/2010

Question:

After cardio/vascular surgery 04/05/2010 I was discharged with home nursing care for IV vancomycin to be given every 12 hours each on a hour drip. After 5 days I was about out of my mind with welts/hives over my entire body. I used ice, benadryln (oral and lotion). Went to a dermatologist and was told I had dermagraphism from the vancomycin. Was given a one week prescription of steroids during which I felt wonderful. Also was told to use Sarna lotion to help stop the itching. In case it became too severe a prescription for Hydroxyzine 25MG; I`ve tried my best not to take these because they knock me out. This break out occure over my ENTIRE body. I am a to be 70 in October female, 5`2", 139 lb. female.

What is the normal/average time for this dermagraphism condition to continue? And, are there any recommendations you can give other than what I am now doing? Did forget to tell you that I am also taking cool showers. I would appreciate any information you can give me to help deal with this condition. Thank You

Answer:

It appears you had a drug reaction to Vancomycin.  It is not unusual to see patients who have a drug reaction subsequently develop dermatographism (a physical hive). The cause and effect of this observation have yet to be determined.  Dermatographism can last months to years. 

 

The treatment is moisturization to reduce dry skin that can lead to an itch-scratch cycle and oral antihistamines.  I would recommend taking regular antihistamines morning and night to reduce the itch (Cetirazine in AM and Hydroxyzine 25 qhs).  If not better then see an allergist in your area who has experience in the treatment of hives.  

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati